Method of Lines Transpose: An Efficient Unconditionally Stable Solver for Wave Propagation
Journal of Scientific Computing
Building upon recent results obtained in Causley and Christlieb (SIAM J Numer Anal 52(1):220–235, 2014), Causley et al. (Math Comput 83(290):2763–2786, 2014, Method of lines transpose: high order L-stable O(N) schemes for parabolic equations using successive convolution, 2015), we describe an efficient second-order, unconditionally stable scheme for solving the wave equation, based on the method of lines transpose (MOLTT), and the resulting semi-discrete (i.e. continuous in space) boundary value problem. In Causley and Christlieb (SIAM J Numer Anal 52(1):220–235, 2014), unconditionally stable schemes of high order were derived, and in Causley et al. (Method of lines transpose: high order L-stable O(N) schemes for parabolic equations using successive convolution, 2015) a high order, fast O(N)O(N) spatial solver was derived, which is matrix-free and is based on dimensional-splitting. In this work, are interested in building a wave solver, and our main concern is the development of boundary conditions. We demonstrate all desired boundary conditions for a wave solver, including outflow boundary conditions, in 1D and 2D. The scheme works in a logically Cartesian fashion, and the boundary points are embedded into the regular mesh, without incurring stability restrictions, so that boundary conditions are imposed without any reduction in the order of accuracy. We demonstrate how the embedded boundary approach works in the cases of Dirichlet and Neumann boundary conditions. Further, we develop outflow and periodic boundary conditions for the MOLTT formulation. Our solver is designed to couple with particle codes, and so special attention is also paid to the implementation of point sources, and soft sources which can be used to launch waves into waveguides.
Causley, Matthew; Christlieb, Andrew; and Wolf, Eric, "Method of Lines Transpose: An Efficient Unconditionally Stable Solver for Wave Propagation" (2016). Mathematics Publications. 95.